Minnesota, 2005

Flash Flooding and Hail in Minnesota, August 25 to 26, 2005

August 25 to 26, 2005 · NWS MPX · 8 events in 6 counties and zones

5 flash flood, 2 hail, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 25, 6:37 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 25, 6:37 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
737 PM CDT THU AUG 25 2005

.DISCUSSION...
FRONTAL BNDRY AND ASSOCIATED CONVECTION IN THE DAKOTAS HAVING A
RELATIVELY DIFFICULT TIME MAKING A LOT OF EASTWARD PROGRESS WITH
UPPER SUPPORT CONTINUING TO LAG THE BNDRY. 00Z MSAS 3-HR PRES CHG
ANALYSIS BEGINNING TO SHOW SOME PRES FALLS TO THE E OF THE
BNDRY...SO THINGS MAY SPEED UP A BIT IN THE COMING HRS...ALTHO
SUBSTANTIAL MOVEMENT IS NOT EXPECTED UNTIL LATER TNGT AS DIV INCR IN
THE RIGHT ENTRANCE RGN OF THE UPR JET AND INTERACTS WITH IT. MADE
SOME MINOR ADJUSTMENTS TO THE POP/WX GRIDS /MAINLY TO TRIM POPS FROM
THE ERN COUNTIES/ TO ACCOUNT FOR THIS SLIGHT SLOWDOWN.

OTHERWISE...MADE MINOR TWEAKS TO DEW POINTS...TEMPS...AND SKY GRIDS
ACCORDING TO CURRENT TRENDS. UPDATED PRODUCTS ALREADY AVAILABLE.

KAT

&&

.PREV DISCUSSION...(ISSUED 300 PM CDT THU AUG 25 2005)
LOOKS LIKE THERE IS SOME CONSENSUS BETWEEN THE GFS/UKMET/CANADIAN
SLOWING THE FRONT DOWN. GFS UPPER JET PATTERN LINING UP FAIRLY WELL
BAND OF CONVECTION LATE THIS AFTERNOON AND RIGHT ENTRANCE REGION OF
JET FORECAST TO SET UP OVER CENTRAL AND THEN SOUTHERN MINNESOTA BY
FRIDAY MORNING. LOW AND MID LEVEL WINDS NOT FORECAST TO BE THAT
STRONG..AND WILL GENERALLY LIFT INTO N MN THIS EVENING....THEN
REDEVELOP SOMEWHAT FARTHER SOUTH OVER NEB AND SW IA. BETTER LAYER
INSTABILITY WILL BE OVER NE NEBRASKA AND NORTHWEST IOWA..SO SEVERE
THREAT FAIRLY MINIMAL. WITH DEWPOINTS AROUND 70 THOUGH...SHOULD BE
BAND OF SHOWERS AND THUNDERSTORMS UNDER UPPER JET. WILL GENERALLY
MODEL POPS TO GFS SOLUTION...AND LOOK PRETTY GOOD INTO FRIDAY. REST
OF FORECAST ON TRACK WITH DRYING AND MODERATE NW FLOW..FOR NICE
WEATHER ON THE WEEKEND. TEMPS NEAR OR SLIGHTLY ABOVE NORMAL WITH
PLENTY OF SUN AND GOOD MIXING.

LONGER TERM...SUNDAY NIGHT THROUGH THURSDAY
DPROG/DT OF THE LAST THREE GFSLR MODEL RUNS SHOW INCONSISTENCY.
THERE ARE HOWEVER SEVERAL GFSLR MODEL FEATURES THAT APPEAR
CONSISTENT DURING THIS EXTENDED FORECAST PERIOD. THESE INCLUDE THE
NORTHERN BRANCH OF THE UPPER LEVEL JET STREAM REMAINING NORTHWEST OF
OUR FORECAST AREA...A 500 MB RIDGE TO OUR WEST PASSING ACROSS THE
AREA ON WEDNESDAY...AND WARMER 850 MB TEMPERATURES BUILDING INTO THE
REGION WITH OUR COUNTY WARNING AREA ON THE NORTHEAST FRINGE OF A
PLUS 20 DEGREE BUBBLE WEDNESDAY AND THURSDAY. WILL KEY ON THESE
THREE FEATURES AND STAY THE COURSE WITH A WARM FORECAST HOLDING OFF
ON THE CHANCE OF PRECIPITATION UNTIL WEDNESDAY NIGHT.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&

JPR/WH
Hazardous weather outlook, Aug 25, 1:00 PM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
200 PM CDT THU AUG 25 2005

MNZ041>043-047>050-054>058-064>067-073>075-082-083-091-092-261100-
BENTON-BLUE EARTH-BROWN-CHIPPEWA-DOUGLAS-FARIBAULT-KANDIYOHI-
LAC QUI PARLE-MARTIN-MCLEOD-MEEKER-MORRISON-NICOLLET-POPE-REDWOOD-
RENVILLE-SIBLEY-STEARNS-STEVENS-SWIFT-TODD-WATONWAN-YELLOW MEDICINE-
200 PM CDT THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
AND CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA THIS EVENING AND
WILL GENERATE A FEW THUNDERSTORMS. A FEW OF THE STORMS COULD
BECOME SEVERE BETWEEN 7 PM AND MIDNIGHT...CAUSING LARGE
HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MNZ044-045-051>053-059>063-068>070-076-077-084-085-093-261100-
ANOKA-CARVER-CHISAGO-DAKOTA-FREEBORN-HENNEPIN-ISANTI-KANABEC-
LE SUEUR-MILLE LACS-RAMSEY-RICE-SCOTT-SHERBURNE-STEELE-WASECA-
WASHINGTON-WRIGHT-
200 PM CDT THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND SOUTH
CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE INTO EASTERN MINNESOTA LATE TONIGHT
AND WILL GENERATE A FEW THUNDERSTORMS. IT APPEARS THAT THE SEVERE
WEATHER THREAT HAS DIMINISHED...AND THE STRONGER THUNDERSTORMS
SHOULD BE CONFINED TO WESTERN MINNESOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

MNZ078-WIZ014>016-023>028-261100-
BARRON-CHIPPEWA-DUNN-EAU CLAIRE-GOODHUE-PEPIN-PIERCE-POLK-RUSK-
ST CROIX-
200 PM CDT THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF EASTERN
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

JPR

The radar

The Minneapolis radar (KMPX), 198 km away, was scanning. The volume nearest the first event began at 01:57 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 hail, 1 heavy rain. Local standard time, as filed.

Hail, Douglas

When
August 25, 7:57 PM CST
Where
Douglas County, 5 mi N of Garfield
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.000, -95.500

Hail, Douglas

When
August 25, 8:00 PM CST
Where
Douglas County, Carlos
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.967, -95.300

Flash Flood, Douglas

When
August 25, 8:00 PM CST to August 26, 5:00 AM CST
Where
Douglas County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
45.950, -95.433

Many low lying areas and roads in and around Alexandria were covered by one to three feet of water. Creeks also ran high across the county. Rainfall totals included 5.45 inches in Carlos, 4.38 inches at the Alexandria airport, and 3.00 inches in Millerville.

Flash Flood, Pope

When
August 25, 9:30 PM CST to August 26, 6:00 AM CST
Where
Pope County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
45.583, -95.433

Water ankle to knee deep covered portions of Glenwood. Water flowed across Highway 28 near Glenwood and local officials had to erect a dike to hold back the water and reopen the road. Flooding was also reported in Starbuck. A total of 6.50 inches of rain was recorded in Glenwood.

Flash Flood, Stearns

When
August 25, 10:00 PM CST to August 26, 6:00 AM CST
Where
Stearns County, West Portion
Reported by
TRAINED SPOTTER
Coordinates
45.550, -94.600

Up to 7 inches of rain fell across western Stearns County. Rainfall totals ranged from west to east from 6.50 inches in Brooten to 2.84 inches at St. Cloud State University.

Flash Flood, Swift

When
August 25, 11:30 PM CST to August 26, 5:00 AM CST
Where
Swift County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
45.283, -95.667

Roads and basements were flooded across the county. Streets were also flooded in Benson. Ditches and tributaries leading to the Chippewa River in Swift Falls overflowed. A road in Swift Falls was washed out and had to be rebuilt after the water receded. A handful of other roads around Swift Falls were partially eroded by flood waters. In addition, several township roads in the northern and eastern portion of the county were under water for up to 24 hours, especially in Camp Falls Township. Swift Falls Park had to be evacuated after flooding was observed. Swift Falls Creek overflowed its banks around 12:30 AM CDT. Rainfall totals included 8.18 inches one mile southwest of Kerkhoven, 4.98 inches in downtown Benson and 3.59 inches at the Benson airport.

Flash Flood, Kandiyohi

When
August 26, 1:00 AM CST to 6:00 AM CST
Where
Kandiyohi County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
45.133, -95.000

Several roads were flooded in and around Willmar. Rainfall totals included 8.30 inches three miles west of New London, 6.72 inches two miles southeast of Sunburg, 5.52 inches in New London, 3.15 inches at the Willmar wastewater treatment plant, and 3.01 inches at the Willmar airport.

Heavy Rain, Chippewa

When
August 26, 2:30 AM CST to 5:00 AM CST
Where
Chippewa County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

A total of 4.50 inches of rain was recorded three miles south of Kerkhoven in the eastern portion of Chippewa County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473298, 5473370, 5473371, 5473372, 5473373, 5473374, 5473375, 5473376.